Hospital overdose kills patient
compiled from various sources
by 4WardEver UK – October 2010
Updates on this case are listed at the foot of this item
An inquest has concluded that a psychiatric patient at Hillingdon hospital died after suffering a reaction to a potent psychotic drug. See video report here. Kirpal Rahel was a 42 year old Father of two. He was also a Cambridge graduate and military history Lecturer at both Richmond College and Hampton Palace. On the 21st July 2005 he was sectioned under the Mental Health Act and admitted to the Crane Ward at Hillingdon Hospital having previously absconded a voluntary admission.
At the 2010 inquest into the death, some 5 years later, the court heard that as a result of being given the anti-psychotic drug commonly known as Accuphase, Kirpal suffered fatal heart failure.’
On the morning of the 22nd July Kirpal was given his usual Olanzapine and Carbamezapine. An hour and half later, he was then given the maximum dosage of Zuclopenthixol by the Ward Manager. This was despite advice that these two drugs should not be administered simultaneously.
Within 48 hours of being administered Zuclopenthixol, Kirpal developed breathing difficulties. He was seen by a doctor later that evening who advised that Kirpal’s vital signs should be monitored throughout the night.
Though vital signs were checked twice that night, the final check was carried out at 7am simply by a visual check through a window.
Kirpal was subsequently found dead two hours later at 9am.
Statement from Claire Murdoch, Chief Executive, Central North West London Hospital Foundation Trust (reported by Kurt Barling; BBC):
“I would like to extend our condolences to Mr. Rahel’s family and assure them that we will do all we can to help them answer any remaining questions they might have in relation to his untimely and tragic death five years ago.
“We are continuing to work with the Trust, which was responsible for the service at the time, to ensure that we, with their help, are able to address any unanswered issues to ensure that all possible lessons are learned and shared for the benefit of future patients and their families.
“Yesterday’s inquest verdict will obviously be of enormous help in informing our next steps and we will keep Mr Rahel’s family closely informed of our progress.”
Speaking after the inquest, Kirpal’s sister Nina Rahel said: “Two days after my brother died we wrote a letter to Hillingdon hospital saying that we wanted to know why he was given such a high dosage of sedatives. Today we have found out that that was what led to his untimely death.
“It’s taken five years for us to get some kind of closure on this which isn’t acceptable but our suspicions have been confirmed.”
The death in custody of a mental health patient
26 July 2010
Psychiatric patient died from reaction to sedatives
22 July 2010
Hollywood’s mental block
22 July 2010